Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 63, NWS Aberdeen, SD

June 29, 2016Jones County, Stanley County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 29, 2016, 7:05 PM CDT for Jones County, Stanley County, South Dakota. It was in force for 55 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 29, 2016, 7:05 PM CDT (00:05 UTC)
Expired
Jun 29, 2016, 8:00 PM CDT
In force
55 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Jones County, SD, Stanley County, SD

The radar

The Rapid City radar (KUDX), 166 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 29, 7:20 PM CDTTSTM WND DMG8 Wsw Okaton, SDTREES DOWN ALONG STAMFORD RD NEAR THE WHITE RIVER. TIME ESTIMATED. RELAYED THROUGH EMERGENCY MANAGEMENT.
Jun 29, 7:23 PM CDTTSTM WND GST 582 S Murdo, SDPEAK WIND GUST ON DAVIS STATION 2 MILES SOUTH OF MURDO.
Jun 29, 7:25 PM CDTTSTM WND DMGOkaton, SDCAMPER BLOWN OVER ON INTERSTATE. TIME ESTIMATED.
Jun 29, 7:34 PM CDTTSTM WND GST 722 S Murdo, SDMOST RECENT PEAK WIND GUST FOR STATION 2 MILE SOUTH OF MURDO.
Jun 29, 7:37 PM CDTTSTM WND GST 62Murdo, SDWIND GUST ON DAVIS STATION IN THE TOWN OF MURDO.
Jun 29, 8:00 PM CDTTSTM WND GST 609 Sse Draper, SDTIME ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 29, 3:43 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Rapid City, SD (KRAP), launched 00:00Z, 0.1 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2016-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 96 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2016-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
96 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
2512 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

236 
WUUS53 KABR 300005
SVRABR
SDC075-117-300100-
/O.NEW.KABR.SV.W.0063.160630T0005Z-160630T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
705 PM CDT WED JUN 29 2016

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN STANLEY COUNTY IN CENTRAL SOUTH DAKOTA...
  JONES COUNTY IN CENTRAL SOUTH DAKOTA...

* UNTIL 800 PM CDT/700 PM MDT/

* AT 704 PM CDT/604 PM MDT/...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  CAPA...OR 23 MILES NORTHWEST OF MURDO...MOVING SOUTHEAST AT 40 MPH.

  HAZARD...70 MPH WIND GUSTS. 

  SOURCE...TRAINED WEATHER SPOTTERS. 

  IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO 
           MOBILE HOMES...ROOFS...AND OUTBUILDINGS. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  VAN METRE AROUND 715 PM CDT. 
  MURDO AROUND 735 PM CDT. 
  DRAPER AROUND 740 PM CDT. 
  WESTOVER AROUND 750 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4374 10075 4372 10079 4376 10081 4378 10088
      4380 10088 4379 10090 4383 10093 4381 10095
      4385 10099 4385 10105 4417 10105 4418 10116
      4428 10079 4374 10037 4372 10042 4373 10051
      4377 10059 4375 10066 4371 10068 4371 10073
TIME...MOT...LOC 0004Z 326DEG 37KT 4419 10093 

HAIL...<.75IN
WIND...70MPH
 
$$

PARKIN
1 follow-up statement
974 
WWUS53 KABR 300035
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
735 PM CDT WED JUN 29 2016

SDC117-300045-
/O.CAN.KABR.SV.W.0063.000000T0000Z-160630T0100Z/
STANLEY SD-
735 PM CDT WED JUN 29 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN STANLEY COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA....THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 4374 10075 4372 10079 4376 10081 4378 10088
      4380 10088 4379 10090 4383 10093 4381 10095
      4385 10099 4385 10105 4394 10092 4414 10069
      4374 10037 4372 10042 4373 10051 4377 10059
      4375 10066 4371 10068 4371 10073
TIME...MOT...LOC 0035Z 330DEG 44KT 4386 10067 

$$

SDC075-300100-
/O.CON.KABR.SV.W.0063.000000T0000Z-160630T0100Z/
JONES SD-
735 PM CDT WED JUN 29 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR CENTRAL JONES COUNTY...

AT 735 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER MURDO...MOVING
SOUTHEAST AT 50 MPH.

HAZARD...70 MPH WIND GUSTS AND PENNY SIZE HAIL. 

SOURCE...TRAINED WEATHER SPOTTERS. 

IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE 
         HOMES...ROOFS...AND OUTBUILDINGS. 

THIS SEVERE STORM WILL BE NEAR...
  WESTOVER AROUND 745 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4374 10075 4372 10079 4376 10081 4378 10088
      4380 10088 4379 10090 4383 10093 4381 10095
      4385 10099 4385 10105 4394 10092 4414 10069
      4374 10037 4372 10042 4373 10051 4377 10059
      4375 10066 4371 10068 4371 10073
TIME...MOT...LOC 0035Z 330DEG 44KT 4386 10067 

HAIL...0.75IN
WIND...70MPH
 
$$

PARKIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 6:34 PM CDT, 31 minutes earlier.

Area forecast discussion, Jun 29, 6:34 PM CDT, 31 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
634 PM CDT WED JUN 29 2016

.UPDATE...
Issued at 627 PM CDT WED JUN 29 2016

See updated aviation discussion below.

&&

.SHORT TERM...(This Evening through Thursday)
Issued at 254 PM CDT WED JUN 29 2016

Forecast challenges in the next 24 hours include convective
potential/timing/coverage this afternoon through early Thursday
along with how cool high temperatures will be on Thursday.

Currently, temperatures are warming through the 80s on light winds
and a mostly sunny sky. There are a few clusters of thunderstorm
activity across southwestern North Dakota tracking southeast across
the region. Storms are not expected to maintain or redevelop very
far into this CWA. If convection can hold together long enough to
make it into Corson county, it is timed to move into the county
within the hour, and timed to reach Mobridge by shortly after 7 PM
CDT. Storms have developed within the most moisture-rich air at
850hpa in conjunction with the area of best mid-level forcing and
upper level lift. Expect the worst conditions associated with these
thunderstorms to be brief strong wind gusts /large temp-dewpoint
depressions aiding in 1000-1400J/kg DCAPE values/, heavy downpours
and cloud to ground lightning.

Tonight, a strong Canada-sourced cold front /near the international
border/ will sweep southward across the northern plains, including
this CWA, wringing out any available low level moisture through
Thursday morning. CAMs have been hinting off and on today that
isolated to scattered showers and thunderstorms will work southward
through the region associated with the forcing from this front. For
this reason have continued to time some small pops through the CWAovernight.
The Rapid Refresh model is also continuing to imply some of this
low level moisture is converted into post-frontal mvfr/vfr stratus
which advects into the CWA between 09Z and 15Z Thursday. Sky covermay
need a little tweaking if that scenario pans out.

Thursday, the cold air advection noted in the 925hpa and 850hap
thermal progs lends support to forecast high temperatures only in
the mid 70s across northeast South Dakota and west central Minnesota
to the low/mid 80s over central South Dakota. There may be a few
stray showers or weak thunderstorms ongoing across the southern half
of the CWA at the start of the Thursday day period, but by and
large, Thursday is expected to be cool and dry on northerly breezes.

.LONG TERM...(Thursday Night through Wednesday) Issued at 254 PM
CDT WED JUN 29 2016

Based on the 12Z model runs, the holiday weekend is looking much
drier than before. While models are suggesting a storm system will
track across the region Friday night through Saturday, it largely
misses this CWA. Thus pops have been greatly reduced during that
time period. There are additional chances for showers and
thunderstorms Monday through Wednesday as the upper level flow
pattern becomes zonal.

Temperatures during the long term will begin on the cool side with
highs on Friday only in the mid to upper 70s. Temperatures will
slowly warm above normal for the holiday weekend. Highs by Monday
should climb into the 80s and 90s. Temps in the 90s are expected
Tuesday and Wednesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday Evening)
Issued at 627 PM CDT WED JUN 29 2016

An area of showers and thunderstorms will track across the
southwestern CWA this evening...affecting KPIR. Additional
scattered showers and thunderstorms may affect parts of the north
central and eastern CWA as well. Cigs and vsbys may briefly fall
into the MVFR category with the stronger storms. VFR conditions
will prevail across the area late tonight and through the day
Thursday.

&&

.ABR Watches/Warnings/Advisories...
SD...NONE.
MN...NONE.
&&

SHORT TERM...Dorn
LONG TERM...SD
AVIATION...Parkin
Hazardous weather outlook, Jun 29, 3:13 AM CDT, 15 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
313 AM CDT WED JUN 29 2016

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-300815-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
313 AM CDT WED JUN 29 2016 /213 AM MDT WED JUN 29 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE...WITH THE MAIN THREATS
BEING SMALL HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

KF

In the hours before

Special weather statement, Jun 29, 3:55 PM CDT, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
255 PM MDT WED JUN 29 2016

SDZ003-292145-
CORSON SD-
255 PM MDT WED JUN 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CORSON COUNTY UNTIL
345 PM MDT...

AT 254 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES EAST OF SHADEHILL...OR 18 MILES SOUTHEAST OF LEMMON...MOVING
SOUTHEAST AT 30 MPH.

HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SHAMBO RANCH.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT FOR
NORTH CENTRAL SOUTH DAKOTA.

LAT...LON 4573 10200 4581 10195 4547 10152 4547 10200
TIME...MOT...LOC 2054Z 323DEG 27KT 4572 10193

SD
Special weather statement, Jun 29, 5:04 PM CDT, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
404 PM MDT WED JUN 29 2016

SDZ015-292245-
DEWEY SD-
404 PM MDT WED JUN 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DEWEY COUNTY UNTIL
445 PM MDT...

AT 404 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
FIRESTEEL...OR 26 MILES NORTH OF LANTRY...MOVING SOUTHEAST AT 20 MPH.

HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TIMBER LAKE...FIRESTEEL...LITTLE MOREAU REC AREA AND GREEN GRASS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT FOR
NORTH CENTRAL SOUTH DAKOTA.

LAT...LON 4544 10138 4546 10110 4523 10093 4517 10130
TIME...MOT...LOC 2204Z 335DEG 17KT 4539 10128

PARKIN
Special weather statement, Jun 29, 5:41 PM CDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
441 PM MDT WED JUN 29 2016

SDZ015-292330-
DEWEY SD-
441 PM MDT WED JUN 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DEWEY COUNTY UNTIL
530 PM MDT...

AT 440 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES WEST OF RIDGEVIEW...OR 16 MILES NORTHEAST OF EAGLE BUTTE...MOVING
SOUTHEAST AT 40 MPH.

HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RIDGEVIEW AND LAKE OAHE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT FOR
NORTH CENTRAL SOUTH DAKOTA.

LAT...LON 4511 10111 4522 10091 4492 10050 4481 10077
TIME...MOT...LOC 2240Z 320DEG 34KT 4511 10094

PARKIN
Special weather statement, Jun 29, 6:43 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
643 PM CDT WED JUN 29 2016

SDZ033-045-300030-
JONES SD-STANLEY SD-
643 PM CDT WED JUN 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN STANLEY AND
NORTHWESTERN JONES COUNTIES UNTIL 730 PM CDT/630 PM MDT/...

AT 643 PM CDT/543 PM MDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR BUNKER...OR 33 MILES NORTHEAST OF PHILIP...MOVING
SOUTHEAST AT 45 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
OKATON...BROWN CHURCH...BUNKER...HAYES...VAN METRE AND CAPA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT/800 PM
MDT/ FOR CENTRAL SOUTH DAKOTA.

LAT...LON 4386 10103 4385 10106 4398 10107 4400 10105
      4417 10105 4417 10116 4430 10117 4436 10116
      4440 10098 4399 10063 4385 10099 4384 10103
TIME...MOT...LOC 2343Z 328DEG 37KT 4431 10111

PARKIN
Local storm report, Jun 29, 6:44 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
644 PM CDT WED JUN 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 PM     TSTM WND GST     13 NNW SANSARC          44.68N 101.15W
06/29/2016  M55 MPH          STANLEY            SD   MESONET

            FOSTER BAY RWIS.

&&

CONNELLY

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 7:57 PM CDTSevere Thunderstorm WarningABRJones, Lyman30 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.